Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 5, 2003, 8:33 PM CST for Clay County, Wichita County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2003, 8:33 PM CST (02:33 UTC)
- Expired
- Apr 5, 2003, 9:15 PM CST
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Clay County, TX, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 4:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS54 KOUN 060233 SVROKC TXC077-485-060315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 832 PM CST SAT APR 5 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHERN TEXAS WICHITA COUNTY IN NORTHERN TEXAS * UNTIL 915 PM CST * AT 832 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BURKBURNETT...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BURKBURNETT AND PETROLIA HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3408 9864 3391 9864 3389 9800 3412 9813 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:00 PM CST, 6 hours 33 minutes earlier.
Area forecast discussion, Apr 5, 2:00 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 200 PM CST SAT APR 5 2003 THE ANTICIPATED STRONG LIFT FROM THE SOUTHWEST U.S. UPPER WAVE WILL BRING STRONG/SEVERE THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SHOWERS AND STORMS SHOULD END AS THE DRYLINE IS EXPECTED TO SWEEP ACROSS WESTERN AND CENTRAL OK SUNDAY MORNING. THE COLD FRONT SHOULD ENTER THE NORTHWEST BY AFTERNOON. THE FRONT IS EXPECTED TO CLEAR CENTRAL OK BY LATE AFTERNOON AND THE SOUTHEAST LATE SUNDAY EVENING. WITH SEASONABLY COOL AIR TO OUR NORTH...TEMPERATURES MONDAY WILL BE BELOW NORMAL. A SECOND AND COOLER AIRMASS IS EXPECTED TO MOVE SOUTH FROM KS MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER TEMPERATURES STILL TUESDAY. TEMPERATURES WILL HOLD IN THE 50S DURING THE DAY WITH NEAR OR SUB-FREEZING TEMPERATURES IN THE NORTHWEST HALF EACH NIGHT AS THE AIRMASS SETTLES OVER OK. NO PRECIPITATION IS EXPECTED WITH THE ASSOCIATED UPPER WAVE. BY MID-WEEK...AN UPPER RIDGE IS EXPECTED TO BUILD OVER THE ROCKY MOUNTAINS AND APPROACH THE PLAINS STATES LATER IN THE WEEK. TEMPERATURES SHOULD INCREASE TO SEASONABLE NORMALS FOR THE END OF THE WEEK...AND THE FORECAST REMAINS DRY INTO THE WEEKEND. FCSTID = 9 OKC 50 67 39 55 / 80 20 0 0 HBR 48 63 36 54 / 50 10 0 0 SPS 53 72 41 61 / 70 0 0 0 GAG 42 52 30 50 / 50 30 0 0 PNC 47 60 36 52 / 70 40 0 0 DUA 58 76 47 62 / 80 40 0 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 5, 11:45 AM CST, 8 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-061800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SAT APR 5 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT
OVER THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM
HOLLIS... TO CORDELL... TO OKLAHOMA CITY... TO CHANDLER. THE SLIGHT
RISK AREA INCLUDES THE REMAINDER OF CENTRAL AND NORTHERN OKLAHOMA.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING BETWEEN 7
PM AND 11 PM...AND SPREAD NORTHEASTWARD OVERNIGHT.
EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS ARE EXPECTED TO BE CAPABLE OF PRODUCING
BASEBALL SIZED HAIL. VERY LARGE HAIL WILL BE CAPABLE OF SIGNIFICANT
DAMAGE TO ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A STATIONARY FRONTAL BOUNDARY OVER CENTRAL TEXAS IS EXPECTED TO MOVE
NORTHWARD LATE TODAY AND THIS EVENING TO JUST SOUTH OF THE RED
RIVER...LIKELY BETWEEN WICHITA FALLS...AND MINERAL WELLS.
MEANWHILE...A DRYLINE WILL DEVELOP OVER CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE...WITH THE TRIPLE POINT BETWEEN
LUBBOCK...MIDLAND...AND ABILINE.
AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...AND THE UPPER TROUGH
APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THIS TRIPLE POINT AND MOVE NORTHEASTWARD...WITH INITIAL
DEVELOPMENT POSSIBLY BY LATE AFTERNOON OR EARLY EVENING. STORM
MOTION WILL BE NORTHEASTWARD...WHICH COULD ALLOW A FEW OF THESE
STORMS TO MOVE INTO WESTERN PARTS OF NORTH TEXAS THIS EVENING...
INCLUDING KNOX CITY...MUNDAY...BENJAMIN...CROWELL...SEYMOUR...AND
ARCHER CITY. VERTICAL WIND PROFILES WILL BE VERY FAVORABLE FOR
SUPERCELLS...WITH A THREAT FOR TORNADOES AND VERY LARGE HAIL.
ACROSS THE REMAINDER OF RISK AREAS...THUNDERSTORMS WILL DEVELOP THIS
EVENING AND OVERNIGHT...AS THE LOW LEVEL JET STRENGTHENS. THE
MAJORITY OF THESE STORMS WILL OCCUR NORTH OF THE SURFACE FRONTAL
ZONE...WITH LARGE HAIL THE PRIMARY CONCERN. THE MODERATE RISK FOR
PARTS OF THESE AREAS IS FOR THE WIDESPREAD POTENTIAL FOR LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY APR 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY OVER PARTS OF
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. A FEW OF THESE STORMS MAY BE
SEVERE. HOWEVER... BY MID TO LATE AFTERNOON SUNDAY... THE PRIMARY
AREA FOR SEVERE THUNDERSTORMS IS EXPECTED TO SHIFT EAST OF THE AREA.
OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMESIn the hours before
Special weather statement, Apr 5, 7:23 PM CST, 1 hour 10 minutes before
OKZ037-044-TXZ086-060200- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 723 PM CST SAT APR 5 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON...TILLMAN AND WICHITA COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ELECTRA AT 723 PM CST...MOVING NORTHEAST AT 40 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF LAKE KEMP. THESE STORMS WILL CONTINUE TO INTENSUFY AND MOVE INTO WESTERN WICHITA COUNTY...SOUTHERN TILLMAN COUNTY AND COTTON COUNTY BETWEEN 745 PM AND 815 PM. PEOPLE IN COTTON...TILLMAN AND WICHITA COUNTIES...INCLUDING THE CITIES OF BURKBURNETT AND ELECTRA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 5, 7:57 PM CST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0749 PM SEYMOUR TX .88 INCH HAIL
04/05/03 BAYLOR REPORTED BY A SPOTTER
SBSLocal storm report, Apr 5, 8:06 PM CST, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM LAKE KEMP TX .88 INCH HAIL
04/05/03 BAYLOR REPORTED BY A HAM RADIO
OPERATOR
SBSLocal storm report, Apr 5, 8:14 PM CST, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM 5 S ELECTRA TX 1.00 INCH HAIL
04/05/03 WICHITA REPORTED BY A HAM RADIO
OPERATOR
SBSLocal storm report, Apr 5, 8:22 PM CST, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM IOWA PARK TX .75 INCH HAIL
04/05/03 WICHITA REPORTED BY A SPOTTER
0819 PM IOWA PARK TX 1.00 INCH HAIL
04/05/03 WICHITA REPORTED BY A SPOTTER
SBSLocal storm report, Apr 5, 8:33 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CST SAT APR 05 2003
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DUNDEE TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY THE PUBLIC
0832 PM 5 E DUNDEE TX 1.00 INCH HAIL
04/05/03 ARCHER REPORTED BY A HAM RADIO
OPERATOR
SBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:05 PM CST | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 40 min |
| Apr 5, 7:40 PM CST | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 50 min |
| Apr 5, 7:44 PM CST | Severe Thunderstorm Warning | OUN | Baylor | 31 min |
| Apr 5, 8:07 PM CST | Severe Thunderstorm Warning | OUN | Archer, Baylor | 53 min |
| Apr 5, 9:12 PM CST | Severe Thunderstorm Warning | OUN | Clay | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.